On the other hand, if your child seems lethargic and generally uncomfortable, fever-reducing medications, such as acetaminophen (Tylenol) or ibuprofen (Advil, Motrin) may make your child feel a little better. Give these medications as directed by the package or your pediatrician, based on your child's age and weight.
However, the AAP recommends caution when administering these products, as serious, and even life-threatening, overdoses can occur. And, Sullivan said that previous research has shown that about half of parents don't give their children the correct dose of medication.
Some health-care practitioners have begun recommended that parents alternate the use of these medications, but the AAP said there currently isn't sufficient evidence to either recommend or discourage the use of this practice. But, it did express concern that parents might not receive or fully understand the more complicated dosing regimen required when alternating medications.
Sullivan said that it's important that parents don't give their children adult formulations of anti-fever drugs, even if they attempt to break tablets up to provide the correct dose. "It's important to use the appropriate medication for the child's age, and to use the appropriate measuring device," said Sullivan.
The AAP report also reminds parents not to give aspirin to children, as its use has been associated with the development of a potentially life-threatening condition called Reye syndrome. The AAP also recommends against alcohol baths for cooling -- too much alcohol can be absorbed through the skin.
Sullivan said that during well-child visits, parents should have discussion with their pediatricians about what to do when a child becomes ill. And, they should be given advice about when
All rights reserved